Seven lots of dexamethasone sodium phosphate injection were recalled by the FDA and manufacturer American Regent last month, when it was discovered that some vials of the specified lots of the USP 4 mg/mL, 30 mL multiple-dose vial preparation either contain particulates or have the potential to form particulates sooner than their expiration dates. Used in the treatment of steroid-responsive disorders when oral therapy is not feasible, this synthetic adrenal corticosteroid helps prevent chemotherapy-induced nausea and vomiting (CINV).
The voluntary recall was initiated by American Regent on December 20, 2010, (www.fda.gov/Safety/Recalls/ucm238001.htm) and posted by the FDA on December 24, 2010, (www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm238104.htm). The notices advised facilities to immediately quarantine any dexamethasone sodium phosphate injection with the lot numbers in question and reiterated the instructions on the package insert to visually inspect parenteral drug products “for particulate matter and discoloration prior to administration, whenever solution and container permit.”
The specific lot numbers subject to the recall can be viewed at www.fda.gov/Safety/Recalls/ucm238001.htm.